Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Psychiatry. 2004 Feb;65(2):230-7.

Pharmacologic factors associated with transient neonatal symptoms following prenatal psychotropic medication exposure.

Author information

  • 1Department of Pediatrics, Centre for Community Child Health Research, University of British Columbia, L408-4480 Oak Street, Vancouver, BC, Canada V6H 3V4. toberlander@cw.bc.ca

Abstract

BACKGROUND:

Selective serotonin reuptake inhibitor antidepressants (SSRIs) and benzodiazepines are frequently used to treat maternal depression and anxiety disorders during pregnancy. Recent reports suggest that prenatal SSRI exposure is associated with a neonatal discontinuation syndrome. It remains unclear whether these symptoms are directly related to SSRI exposure alone or are due to concurrent pharmacologic factors. Also, this study explores relationships between neonatal outcomes and medication levels during pregnancy, at delivery, and in the newborn period.

METHOD:

This study sought to compare newborn behavior following second and third trimester exposure to either single-agent SSRIs (group 1) or SSRIs combined with clonazepam (group 2). A prospective cohort of mothers and their infants (N = 46) who had received SSRI medication alone or in combination with clonazepam were studied from June 1996 through June 2000 and compared with a nonexposed control group (N = 23). Infants were assessed in the newborn period for signs suggestive of a "discontinuation syndrome." Maternal drug levels were measured during the pregnancy and at delivery. Infant drug levels from cord blood and at day 2 of life were also obtained.

RESULTS:

Overall, 30% of the exposed infants (groups 1 and 2, N = 14) showed symptoms of transient poor neonatal adaptation compared with 9% (N = 2) of control infants. In group 1, 25% had symptoms (fluoxetine N = 3; paroxetine N = 3; sertraline N = 1) and in group 2, 39% of infants had symptoms (paroxetine with clonazepam, N = 7). Symptoms were typically mild respiratory distress and, less commonly, hypotonia. Symptoms were self limited and not associated with other neonatal conditions. When paroxetine was combined with clonazepam, infants with symptoms had significantly elevated paroxetine levels when compared with similarly exposed infants without symptoms (p <.05). Among single-agent paroxetine-exposed infants, drug levels did not differ significantly between those with and without symptoms. Maternal dose of clonazepam was significantly higher (p <.05) during pregnancy and at delivery among symptomatic infants compared with nonsymptomatic infants. Developmental outcomes at 2 and 8 months of age did not differ between symptomatic and nonsymptomatic infants.

CONCLUSION:

While transient neonatal symptoms were found in infants after single-agent prenatal exposure to SSRIs and when paroxetine was combined with clonazepam, the addition of clonazepam appeared to alter paroxetine metabolism, leading to increased drug levels and risk for transient neonatal symptoms. These data highlight the importance of accounting for a variety of pharmacologic factors beyond single-agent SSRI exposure that may lead to poor neonatal adaptation. Further studies are needed with a larger sample of infants to determine the role of clonazepam and whether similar outcomes occur when exposure includes other SSRIs in combination with clonazepam.

PMID:
15003078
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Allen Press, Inc.
    Loading ...
    Write to the Help Desk